Magazine article Clinical Psychiatry News

FDA Issues Warning on Venlafaxine

Magazine article Clinical Psychiatry News

FDA Issues Warning on Venlafaxine

Article excerpt

A warning about an increased risk of overdose associated with venlafaxine and a recommendation to prescribe small quantities of the pills have been issued by the Food and Drug Administration and Wyeth, manufacturer of the antidepressant.

The warning is based on post-marketing reports of venlafaxine overdoses, "occurring predominantly in combination with alcohol and/or other drugs," according to a notice posted on the FDA's MedWatch Web site. The warning applies to both marketed versions of venlafaxine: the regular tablet formulation (Effexor), approved in 1993, and the extended release capsule formulation (Effexor XR), approved in 1997.

Neither is approved for people younger than age 18 years, although they are prescribed off label for pediatric patients.

Published retrospective studies indicate that the risk of a fatal venlafaxine overdose may be greater than the risk observed with selective serotonin reuptake inhibitors (SSRIs), "but lower than that for tricyclic antidepressants," according to the updated label for venlafaxine.

Prescriptions for venlafaxine "should be written for the smallest quantity of capsules consistent with good patient management, in order to reduce the risk of overdose," according to the revised label or prescribing information for Effexor and Effexor XR.

Details on changes to the label are provided in a "Dear Health Care Provider" letter dated Oct. 17, issued by Wyeth. The label says the most commonly reported adverse events in patients who have overdosed on venlafaxine included "tachycardia, changes in level of consciousness ranging from somnolence to coma, mydriasis, seizures, and vomiting. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.